Annals of the Institute of Statistical Mathematics

, Volume 45, Issue 3, pp 467–475 | Cite as

Asymptotic expansions of some matrix argument hypergeometric functions, with applications to macromolecules

  • Gaoyuan Wei
  • B. E. Eichinger
Asymptotic Expansions


We have studied the asymptotics of two special two-matrix hypergeometric functions. The validity of the asymptotic expressions for these functions is seen in several selected numerical comparisons between the exact and asymptotic results. These hypergeometric functions find applications in configuration statistics of macromolecules as well as multivariate statistics.

Key words and phrases

Asymptotics hypergeometric functions of matrix argument Wishart distribution macromolecule size and shape distribution functions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bingham, C. (1974). An identity involving partitional generalized binomial coefficients,J. Multivariate Anal.,4, 210–223.Google Scholar
  2. Coriell, S. R. and Jackson, J. L. (1967). Probability distribution of the radius of gyration of a flexible polymer,J. Math. Phys.,8, 1276–1284.Google Scholar
  3. deGennes, P. G. (1979).Scaling Concepts in Polymer Physics, Cornell University Press, Ithaca, New York.Google Scholar
  4. Doi, M. and Edwards, S. F. (1986).The Theory of Polymer Dynamics, Clarendon Press, Oxford.Google Scholar
  5. Eichinger, B. E. (1972). Elasticity theory. I: distribution functions for perfect phantom networks,Macromolecules,5, 496–505.Google Scholar
  6. Eichinger, B. E. (1977).An approach to distribution functions for Gaussian molecules, Macromolecules,10, 671–675.Google Scholar
  7. Eichinger, B. E. (1980). Configuration statistics of Gaussian molecules,Macromolecules,13, 1–11.Google Scholar
  8. Eichinger, B. E. (1983). The theory of high elasticity,Annual Reviews of Physical Chemistry,34, 359–387.Google Scholar
  9. Eichinger, B. E. (1985). Shape distributions for Gaussian molecules,Macromolecules,18, 211–216.Google Scholar
  10. Eichinger, B. E., Shy, L. Y. and Wei, G. (1989). Distribution functions in elasticity,Die Makromolecular chemie, Macromolecular Symposia,30, 237–249.Google Scholar
  11. Fixman, M. (1962). Radius of gyration of polymer chains,Journal of Chemical Physics,36, 306–310.Google Scholar
  12. Flory, P. J. (1953).Principles of Polymer Chemistry, Cornell University Press, Ithaca, New York.Google Scholar
  13. Flory, P. J. (1969).Statistical Mechanics of Chain Molecules, Wiley, New York.Google Scholar
  14. Fujita, H. and Norisuye, T. (1970). Some topics concerning the radius of gyration of linear polymer molecules in solution,Journal of Chemical Physics,52, 1115–1120.Google Scholar
  15. Hsu, L. C. (1948). A theorem on the asymptotic behavior of a multiple integral,Duke Math. J.,15, 623–632.Google Scholar
  16. James, A. T. (1964). Distributions of matrix variables and latent roots derived from normal samples,Ann. Math. Statist.,35, 475–501.Google Scholar
  17. James, A. T. (1969). Test of equality of the latent roots of the covariance matrix,Multivariate Analysis (ed. P. R. Krishnaiah), 205–218. Academic Press, New York.Google Scholar
  18. Martin, J. E. and Eichinger, B. E. (1978). Distribution functions for Gaussian molecules. I: stars and random regular nets,Journal of Chemical Physics,69, 4588–4594.Google Scholar
  19. Muirhead, R. J. (1978). Latent roots and matrix variates: a review of some asymptotic results,Ann. Statist.,6, 5–33.Google Scholar
  20. Muirhead, R. J. (1982).Aspects of Multivariate Statistical Theory, Wiley, New York.Google Scholar
  21. Shy, L. Y. and Eichinger, B. E. (1986). Shape distributions for Gaussian molecules: circular and linear chains in two dimensions,Macromolecules,19, 838–843.Google Scholar
  22. Stockmayer, W. H. (1974). Statistics of macromolecular shape,XXIVth International Congress of Pure and Applied Chemistry, 91–98, Butterworths, London.Google Scholar
  23. Šolc, K. (1971). Shape of a random-flight chain,Journal of Chemical Physics,55, 335–344.Google Scholar
  24. Šolc, K. (1972). Statistical mechanics of random-flight chains. III: exact square radii distributions for rings,Macromolecules,5, 705–708.Google Scholar
  25. Šolc, K. and Gobush, W. (1974). Statistical mechanics of random-flight chain. VI: distribution of principal components of the radius of gyration for two-dimensional rings,Macromolecules,7, 814–823.Google Scholar
  26. Šolc, K. and Stockmayer, W. H. (1971).Shape of a random-flight chain, Journal of Chemical Physics,54, 2756–2757.Google Scholar
  27. Yamakawa, H. (1971).Modern Theory of Polymer Solution, Harper and Row, New York.Google Scholar
  28. Wei, G. (1989). Distribution function of the radius of gyration for Gaussian molecules,Journal of Chemical Physics,90, 5873–5877.Google Scholar
  29. Wei, G. (1990a). Shape distributions for randomly coiled molecules, Ph.D. dissertation, University of Washington, Seattle.Google Scholar
  30. Wei, G. (1990b). A multidimensional integral,SIAM Rev.,32, p. 479.Google Scholar
  31. Wei, G. and Eichinger, B. E. (1989). Shape distributions for Gaussian molecules: circular and linear chains as spheres and ellipsoids of revolution,Macromolecules,22, 3429–3435.Google Scholar
  32. Wei, G. and Eichinger, B. E. (1990a). Evaluations of distribution functions for flexible macromolecules by the saddle-point method,J. Math. Phys.,31, 1274–1279.Google Scholar
  33. Wei, G. and Eichinger, B. E. (1990b). Shape distributions for Gaussian molecules: circular and linear chains as asymmetric ellipsoids,Macromolecules,23, 4845–4854.Google Scholar
  34. Wei, G. and Eichinger, B. E. (1990c). On shape asymmetry of Gaussian molecules,Journal of Chemical Physics,93, 1430–1435.Google Scholar
  35. Wei, G. and Eichinger, B. E. (1991). Distributions and characterizations of size and shape for randomly coiled molecules,Journal of Computational Polymer Science,1, 41–50.Google Scholar
  36. Zimm, B. H. (1988). Size fluctuations can explain anomalous mobility in field-inverse electrophoresis of DNA,Phys. Rev. Lett.,61, 2965–2968.Google Scholar

Copyright information

© The Institute of Statistical Mathematics 1993

Authors and Affiliations

  • Gaoyuan Wei
    • 1
  • B. E. Eichinger
    • 1
  1. 1.Department of Chemistry, BG-10University of WashingtonSeattleU.S.A.
  2. 2.Department of ChemistryPeking UniversityBeijingChina
  3. 3.Biosym Technologies, Inc.San DiegoU.S.A.

Personalised recommendations